Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 28, NWS Nashville, TN

April 24, 2002Cumberland County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 24, 2002, 9:59 PM CDT for Cumberland County, Tennessee. It was in force for 31 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 24, 2002, 9:59 PM CDT (02:59 UTC)
Expired
Apr 24, 2002, 10:30 PM CDT
In force
31 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Cumberland County, TN

The radar

The Nashville radar (KOHX), 144 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 24, 10:10 PM CDTHail 1.75Mayland, TNEMA reported golf ball size hail.
Apr 24, 10:10 PM CDTThunderstorm Wind 55 EMayland, TNEMA reported trees and power lines were down.
Apr 24, 10:13 PM CDTHail 1Pleasant Hill, TNEMA reported quarter size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 403 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
266 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
403 m²/s²
0-3 km storm-relative helicity
458 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 250259
SVRBNA
TNC035-250330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
958 PM CDT WED APR 24 2002

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUMBERLAND COUNTY IN TENNESSEE
  
* UNTIL 1030 PM CDT

* AT 950 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF MONTEREY...OR 10 MILES
  SOUTHEAST OF COOKEVILLE...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PLEASANT HILL AROUND 1010 PM CDT
  CROSSVILLE AROUND 1025 PM CDT
  CRAB ORCHARD AROUND 1030 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING.

$$

LAT...LON 3617 8533 3601 8543 3571 8478 3593 8464

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 8:45 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Apr 24, 8:45 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
845 PM CDT WED APR 24 2002

LATEST SURFACE ANALYSIS SHOWING COLD FRONT NEAR SDF-TXK LINE...
WITH PRE-FRONTAL TROF AXIS WORKING ACROSS MIDDLE TN. TROF BECOMING
MORE ACTIVE THIS EVENING WITH AIRMASS RECOVERING FROM EARLIER RAIN
AND INCREASED FORCING.

COLD FRONT EXPECTED TO CONTINUE TRACKING EWARD...WITH VERTICAL
MOTION PEAKING THRU 06Z. 00Z BNA RAOB SHOWING MOST DYNAMIC/THERMO
PARAMETERS WELL IN THE SEVERE CRITERIA RANGE. NEW MODELS HOWEVER
TRYING TO SHOW AREAS OF STRONGEST CONVECTION SPLITTING N AND S OF
THE MID-STATE. RADAR ECHOS SHOWING TREND AS WELL. CONVECTION
ACROSS W TN MOVING SOMEWHAT S...WHILE STORMS NW OF BNA CONTINUES
MORE ERLY. STORMS ACROSS W TN...MOVING SEWARD SEEMINGLY BIGGEST
THREAT REMAINDER OF THE NIGHT.

EITHER WAY...SEVERE THREAT CONTINUES. WILL NOT MAKE ANY CHANGES
AT THIS TIME. WILL NEED TO UPDATE LATER AS FRONT PASSES.

07
.BNA...NONE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 9:09 PM CDTSevere Thunderstorm WarningOHXSmith21 min
Apr 24, 9:23 PM CDTSevere Thunderstorm WarningOHXJackson, Putnam37 min
Apr 24, 9:30 PM CDTSevere Thunderstorm WarningOHXJackson, Putnam30 min
Apr 24, 9:56 PM CDTSevere Thunderstorm WarningOHXPerry34 min
Apr 24, 10:17 PM CDTSevere Thunderstorm WarningOHXMacon, Trousdale43 min
Apr 24, 10:24 PM CDTSevere Thunderstorm WarningOHXWayne36 min
Apr 24, 10:45 PM CDTSevere Thunderstorm WarningOHXJackson45 min
Apr 24, 11:13 PM CDTSevere Thunderstorm WarningOHXPutnam47 min
Apr 24, 11:45 PM CDTSevere Thunderstorm WarningOHXCumberland45 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.